Nausea and Vomiting

Approved by the Cancer.Net Editorial Board, 02/2016

Nausea and vomiting are common side effects of many cancer treatments. Nausea is feeling like you are going to vomit or throw up. Vomiting may happen as treatment nears, within 24 hours after treatment, or 2 or more days after treatment.

Causes of nausea and vomiting for people with cancer

Nausea and vomiting may be caused by:

You may be more likely to have nausea and vomiting from chemotherapy if:

  • You have vomited after cancer treatment before

  • You often have motion sickness

  • You are anxious before cancer treatment

  • You are younger than 50, especially if you are a woman

Mild nausea and vomiting can be uncomfortable. Usually it does not cause serious problems. Vomiting a lot and often is a problem. It can cause dehydration, electrolyte imbalance, weight loss, and depression. Severe vomiting may lead some patients to stop cancer treatment.

Managing nausea and preventing vomiting

Relieving side effects, also called palliative care, is an important part of cancer care and treatment. Learn more about ASCO's guidelines on preventing vomiting from chemotherapy or radiation therapy with medications.

Your physician may prescribe medications to take before receiving treatment with chemotherapy or radiation and after treatment to take at home. There are alternative options that you may want to discuss with your physician as well, including:

  • Distraction

  • Relaxation

  • Positive imagery

  • Acupuncture

Some herbal medications, like ginger, may help with nausea. However, you should discuss your plans with your health care provider before starting any alternative or complementary treatments.

If your nausea or vomiting does not stop or gets worse, talk with your doctor. The cause of the nausea and vomiting may need to be identified. Also, if vomiting leads to dehydration, you will need to be treated for that. Dehydration can lead to other health problems.

More Information

Nausea and Vomiting Fact Sheet

Side Effects of Chemotherapy

Side Effects of Radiation Therapy

Additional Resource

National Cancer Institute: Nausea and Vomiting